West Virginia, 2001

Hail in West Virginia, May 1, 2001

May 1, 2001 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 1:10 PM EST, 3 hours earlier.

Area forecast discussion, May 1, 1:10 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT TUE MAY 1 2001

WEAK UPPER LEVEL DISTURBANCE TRIGGERING SCATTERED TSTMS ACROSS SE
OH...NE KY AND SRN HALF OF WV. MOST SHUD DIE AFTER 6 PM...BUT A FEW
MAY LINGER UNTIL AFTER SUNSET. WILL GO WITH AN EARLY THIS EVENING
CHANCE OF SHWRS/TSTMS WRN WV..SE OH...NE KY AND VA ZONES. OTHERWISE
NO MENTION OF PCPN FOR OVERNIGHT.

MODELS CONTINUE TO SHOW WEAK FLOW ACROSS THE CWA. RIDGE STRENGTHENS
WED AND THU ACROSS AREA. MAY BE A FEW TSTMS DEVELOP IN WV MTNS INTO
SW VA WED AFTN...OTHERWISE NO PCPN EXPECTED UNTIL FRI NIGHT AND/OR
SAT AS COLD FRONT TRIES TO DROP INTO CWA.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / ZINN

In the hours before

Special weather statement, May 1, 10:20 AM EST, 5 hours 50 minutes before
VAZ003-011945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV...CORRECTION TO ADD COUNTY
NAME.
1120 AM EDT TUE MAY 1 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS SATURATED AREA IN
DICKENSON COUNTY IN SOUTHWEST VIRGINIA THIS MORNING.  SOME OF THE
SMALL STREAMS ARE BANKFULL...SOME ROADS MAY HAVE WATER FLOWING
ACROSS THEM IN THE LOWLYING AREAS.  AS THE AREA CONTINUE TO RECEIVE
MODERATE TO HEAVY RAINS...THE NATIONAL WEATHER SERVICE WILL MONITOR
THIS SITUATION AS A FLASH FLOOD WARNING MAY BE NEEDED IN THE NEXT
COUPLE OF HOURS.

DO NOT DRIVE INTO WATER OVERFLOWING THE ROADS.

.END/ELW
Special weather statement, May 1, 2:37 PM EST, 1 hour 33 minutes before
OHZ066-067-075-076-083-084-012130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE MAY 1 2001

AT 332 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...SCATTERED
HEAVY THUNDERSTORMS MOVING SLOWLY EAST THROUGH THE AREA.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER AND SMALL STREAM RISES.  SOME SMALL STREAMS WILL BE OUT OF
THEIR BANKS...CAUSING MINOR NUISANCE FLOODING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
Special weather statement, May 1, 3:25 PM EST, 45 minutes before
KYZ101>103-105-WVZ005-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT TUE MAY 1 2001

AT 419 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...SCATTERED
HEAVY THUNDERSTORMS MOVING SLOWLY EAST THROUGH THE AREA.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER AND SMALL STREAM RISES.  SOME SMALL STREAMS COULD RISE OUT OF
THEIR BANKS...CAUSING MINOR NUISANCE FLOODING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis

When
May 1, 4:10 PM EST
Where
Lewis County, Weston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -80.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244954.